Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 1, NWS Detroit, MI

January 1, 2021

NWS Detroit, MI issued this small craft advisory at Jan 1, 2021, 3:09 AM EST. It took effect at Jan 1, 2021, 1:00 PM EST. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Jan 1, 2021, 3:09 AM EST (08:09 UTC)
In effect from
Jan 1, 2021, 1:00 PM EST
Expired
Jan 1, 2021, 3:23 PM EST
In force
2 hr
Issued by
NWS Detroit, MI

The text

As transmitted.

383 
WHUS73 KDTX 010809
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
309 AM EST Fri Jan 1 2021

LEZ444-012100-
/O.NEW.KDTX.SC.Y.0001.210101T1800Z-210102T0300Z/
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
309 AM EST Fri Jan 1 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
10 PM EST THIS EVENING...

* WHAT...Expect sustained winds up to 16 knots from the northeast
  with gusts up to 26 knots. The largest significant waves will be
  4 feet with a potential maximum wave height of 5 feet.

* WHERE...Michigan Waters of Lake Erie from Detroit River to 
  North Cape MI.

* WHEN...The maximum winds are expected around 3 PM EST Friday 
  with the largest waves expected around 7 PM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

KK
1 follow-up statement
523 
WHUS73 KDTX 012023
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
323 PM EST Fri Jan 1 2021

LEZ444-012130-
/O.CAN.KDTX.SC.Y.0001.000000T0000Z-210102T0300Z/
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
323 PM EST Fri Jan 1 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Easterly winds will continue gusting up to 20 to 25 knots through
early tonight. The absence of persistent stronger gusts will 
result in the cancellation of the advisory.

$$

IRL

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 31, 11:51 PM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Dec 31, 11:51 PM EST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1151 PM EST Thu Dec 31 2020

.AVIATION...

Clear skies exist throughout the Southeast Michigan airspace
entering the early morning period. There remains potential for
stratus now evident across the northern Ohio valley to expand
northward and into the area overnight and Friday morning. Confidence
in both the coverage and duration remains low, but will continue
to highlight a window for MVFR level restrictions in stratus during
this time. Otherwise, focus remains on the wintry precipitation on
pace to arrive Friday afternoon. A warming thermal profile at the
same time will offer a transition in precipitation type, with a brief
window of snow/sleet possible early-mid afternoon before shifting
toward freezing rain from south to north up through FNT. Higher
likelihood for precipitation type to remain as all snow at MBS during
this time. The Detroit corridor positioned most favorably for
surface temperatures to climb above freezing by early evening,
affording a period of simply light rain/drizzle with reduced
visibility early Friday night. This transition may occur as far north
as the PTK/FNT corridor, but uncertainty remains high in defining
the northward progress of the freezing line. This may leave this
corridor more susceptible to pockets of light freezing rain/drizzle
well into the night. Conditions falling from lower MVFR into IFR as
precipitation rates increase, with a period of LIFR increasingly
likely by evening as near surface saturation deepens. Winds easterly
near 10 knots Friday and early Friday night.

For DTW...Potential for MVFR stratus to return, at least briefly,
during the morning period. Precipitation onset between 17z-18z,
arriving as a brief period of snow/sleet before shifting to freezing
rain and then rain/drizzle mid afternoon into the evening hours.
Confidence in timing the shift from fzra to ra remains low, with
temperatures perhaps struggling to climb above freezing given the
cold easterly surface wind.

.DTW THRESHOLD PROBABILITIES...

* Low for ceiling below 5000 ft through Friday morning. High
  confidence exists Friday afternoon through Friday night.

* Low confidence in precipitation type starting as a brief period of
  snow/sleet early Friday afternoon (17z-19z).

* Moderate confidence in a period of freezing rain mid-late
  afternoon Friday (19z-23z). Low confidence in timing the
  transition to rain/drizzle Friday evening.

&&

.PREV DISCUSSION...
Issued at 338 PM EST Thu Dec 31 2020

DISCUSSION...

Surface high pressure with subtle mid level height rises will
persist across Se Mi through tonight and into Fri morning. Ongoing
mid level subsidence has led to a clearing trend across the middle
portions of Se Mi, with satellite trends suggesting a gradual
clearing trend into the evening hours. Still some uncertainty as to
how well these lower clouds will clear out overnight given the
inversion. There is at least decent agreement that persistent
subsidence and divergent low level flow will support some semblance
of clearing into the overnight. The prospect for at least a period
of good radiational cooling will warrant min temps in the upper
teens/lower 20s tonight.

The main forecast concern continues to revolve around the upper low
now over the Rio Grande and its impacts to Se Mi Fri afternoon and
Fri night. This low is forecast to lift into Missouri Fri afternoon,
then traverse the srn Great Lakes late Fri night.

The southerly flow ahead of this system will drive a good deal of
moisture into Se Mi Fri afternoon/evening. Despite the deep layer
dry air that will be in place across Se Mi in the morning, a region
of strong low-mid level isentropic ascent with 6 g/kg specific
humidities being transported into the mid levels will support a
region of precipitation inching northward from south to north during
the afternoon. While wet bulb cooling along the lead edge of the
precip will support snow/sleet, the depth of the elevated warm layer
will transition precip to all liquid across metro Detroit/Ann Arbor
and points south. Probabilities for snow/sleet will then increase
farther north as the warm layer will not be as deep. There has been
a slight trend toward cooler sfc temps; reasonable considering the
cold and dry air over the Great Lakes. So most of the liquid will
fall as freezing rain on Saturday. Temps south of the Irish Hills
will slowly inch above freezing Sat evening, while the rest of the
area will primarily remain below freezing. Weak conditional
instability aloft will support some periods of higher intensity
precip. This seems to continue to support potential icing of a
glazing up to two tenths of an inch, higher the higher icing totals
south of the I-69 corridor.

Recent model trends are suggesting a lull in the precipitation Fri
evening to drizzle/freezing drizzle, resulting from both a weakening
of the isentropic ascent and a mid level dry slot nudging into the
area from the south. It is this trend that supports issuing an
advisory for the freezing rain as opposed to an ice storm warning,
requiring ice accums to a quarter inch.

The other aspect of this system that continues to carry a good deal
of uncertainty is with respect to the upper level forcing associated
the mid level wave. Based on ensemble data, models have still not
settled on a consensus. There has however been a trend toward a more
compact upper low that slides across srn Mi late Fri night with the
sfc low tracking between CLE and TOL. This more compact solution is
suggestive of a decent mid level deformation response somewhere
across Se Mi. Steep mid level lapse rates could in fact produce
decent precip rates, likely in a more localized region. A cooling
thermal profile suggests most of the northern portions of the area
will see snow. However, several solutions maintain a healthy mid
level warm layer, so rain/freezing rain/sleet remains within the
realm of possibilities. At this stage in the forecast, snowfall
amounts have been increased a little Fri night. An advisory has been
issued to encompass Fri afternoon through Fri night. Later shifts
will have to monitor trends for the Fri night portion of this
system.

A northern stream wave will force this upper low to the east fairly
quickly by Saturday. Decent mid level subsidence will then support
tranquil conditions into Sat evening. Another upper low is then
forecast to eject from the southwest and into the Great Lakes region
Sat night into Sun. The deeper moisture plume with this system will
be much farther east. Mid level ascent will be the main driver for
precip with this system. A little colder profile suggests mainly a
light snow event with this system. There will really be no intrusion
of arctic air into the region in the wake of the Sunday system. So
temps actually look to remain on the warm side of seasonal norms
through the next week.

MARINE...

Westerly wind around 15 to 20 kt will continue to diminish through
the afternoon as high pressure builds into the Great Lakes. This
high will drift across the southern Great Lakes overnight and Friday
morning.  This will bring a continuation for favorable marine
conditions across the region. The next low pressure system will lift
northeast up the Mississippi Valley into the southern Great Lakes by
late Friday night. This low will bring a mix of wintry precip across
the region and east winds generally 20 kt or less into early
Saturday, as well as increased wave action along the western
shorelines of Lake Huron and Lake Erie. A brief dry period follows
before the next system moves in late Saturday night and into Sunday.

HYDROLOGY...

A strong storm system will lift from Texas into Missouri on Friday
and will transport very high moisture into Se Mi. This will support
widespread mixed precipitation Fri afternoon. Some decrease in the
precip intensity is expected Fri evening before the main storm
system lifts from Missouri into Se Mi later Fri night. This will
bring another round of higher intensity precipitation; a wintry mix.
The high moisture content of this system will support total liquid
equivalent totals ranging from three tenths of an inch up to eight
tenths of an inch.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory from noon Friday to 6 AM EST Saturday for
     MIZ047>049-053>055-060>063-068>070-075.

     Winter Weather Advisory from noon Friday to midnight EST Friday
     night for MIZ076-082-083.

Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....MR
DISCUSSION...SC
MARINE.......SS
HYDROLOGY....SC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Dec 31, 3:51 PM EST, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
351 PM EST Thu Dec 31 2020

MIZ047>049-053>055-060>063-068>070-075-076-082-083-012100-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
351 PM EST Thu Dec 31 2020

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A winter weather advisory is in effect for all of Southeast Michigan
Friday and Friday night. Please refer to the latest urgent winter weather
message for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-012100-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
351 PM EST Thu Dec 31 2020

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SC

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.